Does DOA mean dead on arrival or date of admission? Is CP short for chest pain, cerebral palsy, or cleft palate? Could QD be confused with QID? Some abbreviations are more often associated with errors, such as QD, U, cc and trailing zeros or lack of leading zeros.
The benefits seem obvious in today’s fast-paced world – they are quick and easy to use, space-saving, and hard to misspell compared to the complex medical terms they often represent. Some commonly understood abbreviations are useful (e.g., ‘a.m.’ for morning or ‘AIDS’ for acquired immunodeficiency syndrome). However others that are not understood by all healthcare providers, have multiple meanings, or are easy to misread can be a problem.
They are found in medical orders and prescriptions, patient care plans, clinical notes, and instructions to patients. Poor handwriting increases the risk associated with abbreviation use and abbreviation errors can occur when verbal orders are recorded or orders are copied.
Abbreviation errors are more likely to result in patient harm when they are used to communicate about high-risk medications such as insulin, anticoagulants, narcotics, or cancer chemotherapy.
Abbreviations and acronyms can mean different things to different people or can be misread. Writing it out is the only way to communicate clearly. There are no shortcuts to patient safety.
A patient with diabetes was ordered 4IU (4 International Units) of insulin. The care giver misinterpreted the order and gave 41 units instead of the 4 units intended. The patient became seriously hypoglycemic and could have died had the error not been discovered and the patient treated.
The drug acyclovir was ordered to treat a viral infection in a 62-year-old patient with kidney failure. It was supposed to be given once a day after dialysis but the order "acyclovir after HD" was misread as "acyclovir TID" (three times a day). The error was not caught and the patient died.
The narcotic morphine was ordered as "morph 10 mg IM" for a patient in the emergency room. The order was misinterpreted and the patient was given 10 mg IM (intramuscular) of hydromorphone, a narcotic that is 5 times more potent than morphine. The patient died from delayed respiratory failure after being discharged.
We can stop the use of abbreviations and ensure all medical communication is clear and concise. Get started in your organization with just four easy steps.Explore the Toolkit →